Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Phoenix, AZ

March 4, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Mar 4, 2004, 6:19 PM MST for Maricopa County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 6:19 PM MST (01:19 UTC)
Expired
Mar 4, 2004, 6:45 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 30 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 050119
SVRPSR
AZC013-050145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM MST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR LARGE HAIL...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA.  THIS 
  INCLUDES THE CITIES OF...TEMPE...GUADALUPE...AND CHANDLER...

* UNTIL 645 PM MST

* AT 608 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR PHOENIX SKY HARBOR AIRPORT...MOVING 
  SOUTHEAST TOWARD TEMPE...GUADALUPE...AND CHANDLER AT 20 MPH.

LAT...LON 3351 11209 3333 11214 3327 11174 3346 11172

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 3:30 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 4, 3:30 PM MST, 2 hours 49 minutes before
AZZ020>028-CAZ030>033-050545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST THU MAR 4 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...A WEATHER DISTURBANCE MOVING OVER ARIZONA WILL CONTINUE
A CHANCE OF SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER
MAINLY SOUTH-CENTRAL ARIZONA TONIGHT. SOUTHEAST CALIFORNIA AND FAR
SOUTHWEST ARIZONA WILL BE MOSTLY CLEAR. THERE WILL BE A LINGERING
SLIGHT CHANCE OF SHOWERS FRIDAY MORNING BEFORE THE SYSTEM EXITS
ARIZONA. A STRONG RIDGE OF HIGH PRESSURE WILL THEN BUILD IN FROM THE
WEST FOR DRIER AND WARMER CONDITIONS SATURDAY THROUGH NEXT WEEK.

&&

.DISCUSSION...
ISOLATED CONVECTIVE SHOWERS HAVE DEVELOPED OVER THE SOUTH-CENTRAL
ARIZONA ZONES THIS AFTERNOON AIDED BY THE PASSING SHORT WAVE. RADAR
ECHOES OVER SOUTHEAST CALIFORNIA ARE LIKELY DUE TO CHAFF FROM
BOMBING RANGES IN NEVADA. AS DISCUSSED PREVIOUSLY...LINGERING
VERTICAL MOTIONS OVER THE EASTERN ZONES WILL KEEP PRECIP THREAT
GOING TONIGHT...DECREASING AFTER MIDNIGHT. FOG PROSPECTS ARE
IFFY...CERTAINLY IN THE WESTERN ZONES WHERE DEW POINTS HAVE ALREADY
DROPPED OFF. AREAS WITH THE BEST LOW LEVEL MOISTURE...EASTERN
ZONES...WILL PROBABLY HAVE LINGERING CLOUDINESS WHICH WILL INHIBIT
THE RADIATIVE COOLING AND CONDENSATION PROCESSES. HOWEVER...THERE
WILL QUITE POSSIBLY BE SOME SPOTS WHICH GET ENOUGH COOLING AND
CLEARING TO MENTION SOME PATCHY FOG. THEREAFTER...A WARMING TREND
WILL BE ON THE WAY AS A RIDGE BUILDS INTO THE WESTERN STATES. PRETTY
MUCH KEPT PREVIOUS TEMPS TRENDS WITH SOME MINOR ADJUSTMENTS. THERE
ARE SOME DIFFERENCES DURING THE EXTENDED AMONGST THE MODELS
REGARDING A SHORT WAVE MOVING INTO THE RIDGE AND A LOW PRESSURE
SYSTEM OUT OVER THE PACIFIC. HOWEVER...THE DIFFERENCES WILL BE QUITE
MINOR FOR OUR AREA.
&&
.
.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

17
Hazardous weather outlook, Mar 4, 6:00 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST THU MAR 4 2004

AZZ023-050100-
GREATER PHOENIX AREA-
600 AM MST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ025-050100-
YUMA/MARTINEZ LAKE AND VICINITY-
600 AM MST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND MARTINEZ LAKE AND
VICINITY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ020-CAZ031-050100-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
600 AM MST (500 AM PST) THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ021-026-050100-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
600 AM MST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY
EAST OF THE LOWER COLORADO RIVER VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ022-027-028-050100-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARICOPA COUNTY...AND
NORTHWEST AND NORTH CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ024-050100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ030-050100-
JOSHUA TREE NATIONAL PARK/JTNP/-
500 AM PST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ032-033-050100-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
500 AM PST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN RIVERSIDE COUNTY AND
IMPERIAL COUNTY WEST OF THE LOWER COLORADO RIVER VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 5:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.